Hail, Crook
- When
- June 21, 5:15 AM MST to 5:20 AM MST
- Where
- Crook County, 0.82 mi ENE of Carlile
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.495, -104.785
Penny size hail fell near Carlile.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Penny size hail fell near Carlile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 523 AM MDT FRI JUN 21 2013 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT ISSUED AT 326 AM MDT FRI JUN 21 2013 UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS. WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST WITH TEMPERATURES IN THE 50S AND 60S. FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD. SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT. ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT. && .LONG TERM...SUNDAY THROUGH THURSDAY ISSUED AT 326 AM MDT FRI JUN 21 2013 LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID- WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES WILL BE NEAR GUIDANCE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 522 AM MDT FRI JUN 21 2013 A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 657 AM MDT THU JUN 20 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 657 AM MDT (757 AM CDT) THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR EASTERN PORTIONS OF THE AREA LATE THIS MORNING AND EARLY AFTERNOON...MAINLY ALONG AND EAST OF A LINE FROM LEMMON TO MISSION...AS A COLD FRONT MOVES EAST INTO CENTRAL SOUTH DAKOTA. A STRONG TO SEVERE STORM COULD DEVELOP WITH HAIL AND GUSTY WINDS. ANOTHER DISTURBANCE WILL MOVE THROUGH THE REGION TONIGHT...BRINGING A CHANCE FOR THUNDERSTORMS. THE BEST CHANCES LOOK TO BE ACROSS NORTHEASTERN WYOMING INTO PORTIONS OF NORTHWESTERN SOUTH DAKOTA OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT ISOLATED STRONG STORMS ARE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE WEATHER PATTERN WILL BRING A GOOD CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 AM MDT FRI JUN 21 2013
WYZ054-055-211115-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
422 AM MDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL
515 AM MDT...
AT 421 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SAVAGETON...OR 19 MILES
NORTHWEST OF WRIGHT...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN GILLETTE...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND
128...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4383 10602 4389 10603 4390 10602 4406 10602
4448 10562 4403 10526 4364 10602 4382 10603
TIME...MOT...LOC 1023Z 212DEG 33KT 4395 10578
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT FRI JUN 21 2013 WYZ054>056-211200- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY- 516 AM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND SOUTHWESTERN CROOK COUNTIES UNTIL 600 AM MDT... AT 512 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 125 AND 153... && LAT...LON 4459 10521 4431 10492 4396 10545 4419 10562 TIME...MOT...LOC 1116Z 222DEG 30KT 4416 10547 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 556 AM MDT FRI JUN 21 2013 SDZ026-028>030-074-211245- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 556 AM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 645 AM MDT... AT 554 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANATOR...OR 6 MILES SOUTH OF DOWNTOWN CUSTER...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN CUSTER... CRAZY HORSE MEMORIAL... BLUE BELL... STOCKADE LAKE... SYLVAN LAKE... HARNEY PEAK... CUSTER PARK GAME LODGE... CENTER LAKE... MOUNT RUSHMORE... KEYSTONE... SHERIDAN LAKE... HAYWARD... ROCKERVILLE... HERMOSA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4414 10329 4382 10305 4350 10363 4366 10384 TIME...MOT...LOC 1157Z 227DEG 31KT 4369 10357 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 558 AM MDT FRI JUN 21 2013 WYZ054-056-057-211245- NORTHERN CAMPBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 558 AM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 645 AM MDT... AT 554 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF ROZET...OR 21 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... PINE HAVEN... CARLILE... OSHOTO... DEVILS TOWER JUNCTION... DEVILS TOWER... NEW HAVEN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 143 AND 156... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4490 10478 4444 10450 4420 10508 4438 10526 TIME...MOT...LOC 1158Z 227DEG 31KT 4434 10505 HELGESON
The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 12:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450456.